Hail, Jersey
- When
- February 28, 4:18 PM CST
- Where
- Jersey County, 0.78 mi SW of Dow
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.013, -90.341
A severe weather outbreak occurred on February 28th and lasted into the early morning hours of March 1st 2017. Four tornadoes were documented to have occurred in the National Weather Service St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A severe weather outbreak occurred on February 28th and lasted into the early morning hours of March 1st 2017. Four tornadoes were documented to have occurred in the National Weather Service St. Louis County Warning Area, including a portion of the long track tornado that caused damage north of Perryville, MO. Hail and wind reports were noted with many of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 28, 3:02 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion
National Weather Service Saint Louis MO
302 PM CST Tue Feb 28 2017
.SHORT TERM... (Through Late Wednesday Afternoon)
Issued at 301 PM CST Tue Feb 28 2017
Cold front extends from a surface low over southeastern IA southwest
into the OK Panhandle. A wind advisory is in effect across parts of
northeast and central MO and west central IL where very strong wind
gusts were occurring due to a tight surface pressure gradient and
momentum transfer to the surface underneath a strong southwest low
level jet. Tornado watches have been issued for our forecast area
for the rest of the afternoon into the early evening hours.
Sufficient wind shear/instability exists for scattered supercells in
the warm sector capable of large hail, damaging winds and isolated
tornadoes late this afternoon and early this evening. As an upper
level trough over the Plains approaches, the cold front will drop
southeastward through our forecast area tonight. A greater coverage
of storms is expected along this front with the potential for more
severe storms late this evening and into the overnight hours. The
primary threat with this second round of storms will be damaging
winds. The threat of severe storms should end by early Wednesday
morning with lingering showers and a few storms across southeast MO
and southwest IL until late morning. Colder temperatures can be
expected tonight across northeast MO due to cold air advection
behind the cold front, then colder conditions for the entire area on
Wednesday with only a small diurnal rise in temperatures expected.
The sky should gradually clear out from southwest to northeast late
Tuesday morning and afternoon as a surface ridge builds
southeastward into our area behind the cold front, and as the upper
level trough begins to shift northeast of our area.
GKS
.LONG TERM... (Wednesday Night through Next Tuesday)
Issued at 301 PM CST Tue Feb 28 2017
(Wednesday night - Next Monday night)
High pressure over the area begins to push east Wednesday night into
early Thursday morning ahead an approaching short wave trough. The
short wave trough will swing through NE MO/WC IL but will likely be
a dry passage. The dry weather will persist till late Sunday night
into Monday as another frontal boundary passes through the region
providing chances of showers and thunderstorms. The front departs
the area on Monday night and high pressure slides into the region
from the Northern Plains.
Temperatures will return to seasonal values on Thursday and Friday,
then once again go above seasonal norms for the reminder of the
forecast period.
Kelly
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1142 AM CST Tue Feb 28 2017
Convection timing and coverage will be the main focus of this TAF
period. MVFR stratus continues to mix out late this morning, and
expect all cigs to be VFR in the next one to two hours. As the low
cigs are lost, southerly winds will become rather gusty (gusts of
30+ knots possible at times). As a system approaches from the
west, scattered convection is expected to break out across
portions of western and central MO late this afternoon, spreading
eastward through this evening. This convection will bring strong
gusty winds along with reduced cigs/vsbys if it happens to pass
over any site. More widespread thunderstorm activity is then
expected overnight along a cold front sweeping through the region.
Any passing storm will likely drop cigs/vsbys to IFR thresholds.
Otherwise, expect a wind shift to westerly by Wednesday morning as
the front pushes through, along with the potential for some
additional MVFR cigs behind the front.
SPECIFICS FOR KSTL:
Convection timing and coverage will be the main focus of this TAF
period. MVFR stratus continues to mix out late this morning, and
expect cigs to be VFR in the next one to two hours. As the low
cigs are lost, southerly winds will become rather gusty (gusts of
around 30 knots possible at times). As a system approaches from
the west, scattered convection is expected to break out across
portions of western and central MO late this afternoon, spreading
eastward toward STL around 00Z. This convection will bring strong
gusty winds along with reduced cigs/vsbys if it happens to pass
over the terminal. Another round of more widespread thunderstorm
activity is then expected overnight along a cold front sweeping
through the region. Any passing storm will likely drop cigs/vsbys
to IFR thresholds. Otherwise, expect a wind shift to westerly by
Wednesday morning as the front pushes through, along with the
potential for some additional MVFR cigs behind the front.
KD
&&
.CLIMATE...
Record Temperatures For Tuesday 2/28
Record Highs Record High Lows
STL 80/1972 STL 54/1895
COU 75/1972 COU 52/1895
UIN 68/1932 UIN 40/1987
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for Audrain MO-Boone
MO-Callaway MO-Cole MO-Gasconade MO-Knox MO-Lewis MO-
Lincoln MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
Osage MO-Pike MO-Ralls MO-Shelby MO-Warren MO.
IL...Wind Advisory until 6 PM CST this evening for Adams IL-Brown IL-
Pike IL.
&&
WFO LSXHazardous Weather Outlook National Weather Service Saint Louis MO 333 PM CST Tue Feb 28 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 333 PM CST Tue Feb 28 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Severe thunderstorms are likely across the region. The greatest risk is across southeast and east-central Missouri northeastward into southwest and central Illinois. Severe weather threats include very large hail, damaging winds, and tornadoes. Several strong, long track tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a heightened fire danger for much of the area north of Interstate 70 on Thursday afternoon due to low relative humidity values, dry fuels, and gusty westerly winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and tonight. TES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
254 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 7 S STEELVILLE 37.87N 91.36W
02/28/2017 M1.00 INCH CRAWFORD MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700121
TESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 NW CADET 38.00N 90.70W
02/28/2017 M1.75 INCH WASHINGTON MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700122
TESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 7 WNW POTOSI 37.97N 90.90W
02/28/2017 M1.00 INCH WASHINGTON MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700123
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM FUNNEL CLOUD 6 SE CADET 37.93N 90.61W
02/28/2017 ST. FRANCOIS MO TRAINED SPOTTER
OBSERVED FROM THE ENTRANCE TO TERRE DU LAC
LAKE...LOOKING DUE NORTH
&&
EVENT NUMBER LSX1700124
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL ELSBERRY 39.17N 90.79W
02/28/2017 M1.00 INCH LINCOLN MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700125
TESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
417 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL VALLES MILL 38.04N 90.50W
02/28/2017 E1.00 INCH JEFFERSON MO BROADCAST MEDIA
PUBLIC REPORT RELAYED VIA THE MEDIA FROM VALLES MINES
&&
EVENT NUMBER LSX1700126
MILLERThe St Louis radar (KLSX), 46 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
10 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.
Thunderstorm winds blew down several trees and power lines in Collinsville and just south of Pontoon Beach. One house sustained siding damage from the winds.
A wide swath of large hail, up to two inches in diameter, fell across Madison County from the Collinsville/Pontoon Beach area northeastward through Maryville, Glen Carbon, Edwardsville, Troy and Marine.
Thunderstorm winds blew down a utility pole on the northwest side of town.
A swath of large hail, up to golfball size, fell across Monroe County between Maeystown and Hecker.
Thunderstorms winds blew down a large tree across a road in town.
The tornado moved out of Perry County (MO-WFO Paducah's forecast area) across the Mississippi River into far southern Randolph County (IL) south of Rockwood. The tornado caused damage to trees and snapped 7 power poles on IL Route 3. It continued to move to the northeast, causing extensive tree damage along Gun Club Road. The damage was rated EF2. The tornado continued northeast into Jackson County (IL) which is serviced by National Weather Service Paducah. This segment of the tornado (Randolph County) was rated EF2 with a path length of 2.94 miles and a max path width of 700 yards. No injuries or deaths were reported in Randolph County. The entire tornado was rated EF4. It's path length was 50 miles with a max path width of 1056 yards (0.6 of a mile). One death and 12 injuries were reported with this tornado.
The tornado first touched down on the far west side of Versailles where it caused minor tree damage. The tornado traveled northeast and impacted a house which sustained roof damage. On the other side of the road, two single wide mobile home trailers were overturned. Damage at this location was rated high end EF1. Farther to the northeast, more substantial tree damage occurred. Several mature trees were topped, split and snapped at various heights above the ground. The surrounding structures sustained corresponding roof, siding and fascia damage. Damage was also rated high end EF1 along this portion of the track. The tornado continued northeast and crossed Illinois Route 99 and caused additional minor tree damage. The tornado moved northeast through the far northeast portion of town causing additional EF0 tree, roof and fascia damage to structures. The tornado dissipated as it moved out of the northeast corner of Versailles. Overall, the tornado was rated EF1 with a path length of 0.66 miles and a maximum path width of 50 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679484, 679513, 679522, 679523, 679667, 679515, 679517, 679516, 679655, 679658, 679657, 679706, 682433, 682436, 682437.